Medical Surgical Thyroid #11

Question

The nurse is preparing a teaching plan for a client with a new diagnosis of hypothyroidism and prescription for levothyroxine. Which adverse side effects will the nurse instruct the client? Select all that apply.

Answers

  1. Palpitations and/or racing heart
    • Rationale:

      This answer is correct because when a client is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The client should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking, and headache, since this is a symptom of too much levothyroxine.

  2. Sudden weight loss
    • Rationale:

      This answer is correct because when a client is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The client should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking, and headache, since this is a symptom of too much levothyroxine.

  3. Delirium
    • Rationale:

      This answer is not correct because delirium is not a symptom of levothyroxine. When a client is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The client should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking, and headache, since this is a symptom of too much levothyroxine.

  4. Diarrhea
    • Rationale:

      This answer is correct because when a client is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The client should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking and headache, since this is a symptom of too much levothyroxine.

  5. Weight gain
    • Rationale:

      This answer is incorrect because levothyroxine may cause weight loss, not weight gain. Levothyroxine replaces thyroxine and increases your metabolism. If a client experiences weight gain, the dose may need to be adjusted

Overview

Levothyroxine is a synthetic form of thyroxine, a thyroid hormone. Levothyroxine is a medication used for treatment of hypothyroidism, and too much of the medication may cause symptoms of hyperthyroidism, including sudden weight loss, diarrhea, a racing heart, and palpitations.

Explanation

Learning Outcomes

Levothyroxine is a synthetic form of thyroxine, a thyroid hormone. It is the treatment of choice for hypothyroidism. It has the same mechanism as endogenous thyroid hormones, which regulates the metabolic rate of body cells, helps growth and development, and affects carbohydrate, protein, and fat metabolism. When a client is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The client should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking, and headache, since this is a symptom of too much levothyroxine.

Test Taking Tip

Remember that hyperthyroidism symptoms are related to fast metabolism associated with increasing levels of thyroid hormones. Remember, “hyper” symptoms will reflect a hyper/fast bowel (diarrhea), hyper/fast heart (tachycardia and palpitations), and a hyper/fast metabolism (weight loss).

Video Rationale